I had my thyroid removed in Nov due to cancerous nodules and will be having radioactive iodine treatment in Feb. My endocrinologist has recommended that I go off my thyroid medication for 2-3 weeks before the treatment to raise my TSH levels (and I've heard that this makes you feel really lousy!). However, I have heard that an alternative to going off the thyroid medication for raising TSH is to take liothyronine a few days before treatment. My doctor feels "more comfortable" having me go off my medication as opposed to taking liothyronine. Do you have an opinion regarding which method is best, or are both equally effective?
First - would review the indication for I-131 (we are using it less and less), then would ask if Thyrogen (which may be what you were referring to when you wrote liothyronine) would be appropriate (we use it for most I-131 treatments but not all).
They want to do he I-131 because they found indications of cancer in a few small nodes in the area of they thyroid when the thyroid was removed. Here's what my doctor recommended:
In Preparation for your Nuclear Medicine Procedure (Whole Body Scan):
-Stop taking levothyroxine 1/13/14
-Start low iodine diet 1/20/14
-Complete ordered lab tests on 2/1/14
-Go to Nuclear Medicine department for the first part of your procedure on 2/4/13
-Your scan and treatment with Radioactive iodine will be scheduled on 2/5/14
-Resume levothyroxine 3 days after treatment with radioactine iodine
(Hit ENTER too soon on prev msg. Another doctor I spoke recommended:
"To summarize our discussion, there are two ways to prepare for thyroid remnant ablation: thyroid hormone withdrawal, and recombinant TSH (thyrogen).
As we discussed over the phone, typically we recommend to stop Levothyroxine and start Cytomel about 4 weeks prior to scheduled ablation, then stop Cytomel about 2-3 weeks prior to scheduled ablation to minimize hypothyroidism symptoms while making sure you will have adequate rise of TSH."
I was diagnosed with Hashimoto/ hypothyroidism. My tsh was 9.69. I am 33 years old and at the time weighed about 126 lbs. I have compression on the right side of the neck. Had a biopsy done and it turned out with follecular and Hurthle Cells as well as some lymphocytes. The Dr. Did and US and told me that I have Thyroiditis with a goiter and some bumps, meaning nodules I presume. He put me on 75 mcg if Levothyroxine, after about a week my heart rate went up and things got worse from there. Now I'm almost 3 weeks into taking my med and I have fast heart rate, nervousness, cold clammy hands and feet,loss of appetite, nausea, pain in the back of my neck, headache, pain behind my eyes, sweating, tremors of hands and legs. I feel weak and fatigued. I do not feel well. I feel like I'm going to die. I also have elevated body temperature at some times of the day around 99.2. I thought of going to the ER. Could it be that my dose is too high to start off with? Please help!
I am preparing for RAI. I have to admit, if the opportunity is to have Thyrogen injections, do take it. Over the last two weeks in preparation for RAI, I have been dizzy and light-headed. My mental capacity has diminished and, generally, I feel unwell. If your work is quite demanding then you might find it difficult, but then every-one is different.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.